Missouri, 2023Hail and Damaging Winds in Missouri, September 4, 2023
September 4, 2023 · NWS SGF · 13 events in 9 counties and zones
A storm complex moved from northwest to southeast across the region producing widespread wind damage on portions of central into south central Missouri.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $120,000
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A storm complex moved from northwest to southeast across the region producing widespread wind damage on portions of central into south central Missouri.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before the first event at Sep 4, 1:01 PM CST, 26 minutes earlier.
Area forecast discussion, Sep 4, 1:01 PM CST, 26 minutes before
Area Forecast Discussion
National Weather Service Springfield MO
201 PM CDT Mon Sep 4 2023
Key Messages:
1. Warm and humid conditions continue into Tuesday with scattered
thunderstorms.
2. Turning drier and slightly cooler on Wednesday into Thursday
behind a front.
3. Thunderstorm chances return on Friday, but much of the weekend
looks dry.
.SHORT TERM...(This evening through Tuesday)
Issued at 200 PM CDT Mon Sep 4 2023
Current conditions and synoptic overview:
Water vaport shows upper energy shifting into southern Missouri.
Temperatures have reached convective temperatures and were ranging
from the low to mid 90s as of 1 pm and we've started to see
convection develop across our southern CWA. Heat index values were
in the mid 90s to around 101 at 1 pm.
The upper level low was finally lifting northeast into the area
after spending the past couple of days near the Red River valley.
A larger trough was shifting east northeast over the Rockies into
the high plains. 1500 to 2500 j/kg of surface based CAPE has
developed over the area this afternoon and we may see some
isolated stronger to marginally severe storms develop during the
remainder of the afternoon into the early evening. Thunderstorms
should start to weaken after sunset with the loss of daytime
heating and decreasing instability. Hail to the size of quarters
and wind gusts up to 60 mph will be possible in the strongest
storms. The majority of convection should be along and southeast
of the I44 corridor this afternoon and evening.
It will remain quite mild tonight with lows in the upper 60s to
mid 70s expected.
A frontal boundary will move into the plains tonight and Tuesday
with a low level jet developing over eastern Kansas into western
Missouri tonight. The pressure gradient should tighten up tonight
into Tuesday, especially over the west where we may see some wind
gusts over 30 mph on Tuesday. Additional scattered convection is
possible during the day with a few stronger storms possible. Highs
on Tuesday will once again top out in the upper 80s to mid 90s
with heat index values from the mid 90s to around 105.
.LONG TERM...(Tuesday Night through Monday)
Issued at 200 PM CDT Mon Sep 4 2023
The front should move across the area Tuesday night with
convection possible along and ahead of the front. Drier and cooler
air will move in behind the front for Wednesday into Thursday.
An upper ridge will start to build again to our southwest by the
end of the week, with northwest flow aloft developing over our
area. A shortwave diving southeast on the eastern side of the
ridge may bring additional scattered convection to the area on
Friday, but drier air moves in behind this feature keeping much of
the upcoming weekend dry.
A quicker westerly to west-northwest flow develops by late in the
weekend into early next week and looks like it will bring shower
and thunderstorm chances back into the area.
Temperatures look to be around normal for this time of year during
the later part of the week through the weekend into early next
week.
&&
.AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon)
Issued at 1226 PM CDT Mon Sep 4 2023
VFR conditions will prevail through the period. A low level jet
will begin to impinge on the region tonight bringing wind gusts up
to 25-30 kts and moderate wind shear. Wind shear will be most
significant in the west. Some showers and thunderstorms currently
in NW AR may impact BBG over the next few hours.
&&
.SGF WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
KS...NONE.
&&
SHORT TERM...Lindenberg
LONG TERM...Lindenberg
AVIATION...Nelson
Hazardous weather outlook, Sep 4, 12:55 PM CST, 32 minutes before
Hazardous Weather Outlook
National Weather Service Springfield MO
155 PM CDT Mon Sep 4 2023
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-051900-
Bourbon-Crawford-Cherokee-Benton-Morgan-Miller-Maries-Vernon-
St. Clair-Hickory-Camden-Pulaski-Phelps-Barton-Cedar-Polk-Dallas-
Laclede-Texas-Dent-Jasper-Dade-Greene-Webster-Wright-Newton-
Lawrence-Christian-Douglas-Howell-Shannon-McDonald-Barry-Stone-
Taney-Ozark-Oregon-
155 PM CDT Mon Sep 4 2023
This Hazardous Weather Outlook is for portions of the Missouri
Ozarks and extreme southeast Kansas.
.DAY ONE...Today and Tonight.
Weather hazards expected...
Limited hail risk.
Limited thunderstorm wind damage risk.
Limited lightning risk.
Limited excessive heat risk.
DISCUSSION...
Humid conditions continue to build into the region this afternoon
with afternoon heat index values in the middle 90 to around 102.
Scattered showers and thunderstorms will continue this afternoon
across southern Missouri. There is the potential for an isolated
strong to severe thunderstorm, capable of producing damaging wind
gusts up to 60 mph and hail up to the size of quarters.
.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.
Excessive heat continues on Tuesday. Heat index values will climb
reach into the upper 90s to lower 100s.
Southerly wind gusts of 25 to 30 mph on Tuesday, especially west
of Springfield.
Showers and thunderstorms will remain possible Tuesday into
Tuesday night with a cold front moving through Tuesday night.
Additional showers and thunderstorms will be possible on Friday.
.SPOTTER INFORMATION STATEMENT...
Spotter activation will not be needed through tonight.
&&
More detailed information can be accessed at:
http://www.weather.gov/sgf/dsspacket
This product in graphical format...along with other weather...
hydrological and climate information...at
http://www.weather.gov/sgf
Lindenberg
In the hours before
Special weather statement, Sep 4, 12:08 PM CST, 1 hour 19 minutes before
Special Weather Statement
National Weather Service Springfield MO
108 PM CDT Mon Sep 4 2023
MOZ095-103-104-041845-
Taney MO-Christian MO-Stone MO-
108 PM CDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT WESTERN TANEY...SOUTH CENTRAL
CHRISTIAN AND STONE COUNTIES THROUGH 145 PM CDT...
At 107 PM CDT, Doppler radar was tracking a strong thunderstorm near
Kimberling City, moving north at 30 mph.
HAZARD...Wind gusts up to 50 mph.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects.
Locations impacted include...
Branson, Table Rock Lake, Table Rock State Park, Shepherd of the
Hills State Park, Lake Taneycomo, Hollister, Silver Dollar City,
Kimberling City, Crane, Shell Knob, Reeds Spring, Bull Creek, Indian
Point, Branson West, Galena, Mccord Bend, Table Rock, Spokane, Blue
Eye and Coney Island.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
If on or near Table Rock Lake, get out of the water and move indoors
or inside a vehicle. Remember, lightning can strike out to 10 miles
from the parent thunderstorm. If you can hear thunder, you are close
enough to be struck by lightning. Move to safe shelter now! Do not
be caught on the water in a thunderstorm.
&&
LAT...LON 3661 9359 3681 9358 3683 9360 3690 9360
3689 9317 3650 9324 3650 9358
TIME...MOT...LOC 1807Z 194DEG 25KT 3658 9340
MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
HatchSpecial weather statement, Sep 4, 1:10 PM CST, 17 minutes before
Special Weather Statement
National Weather Service Springfield MO
210 PM CDT Mon Sep 4 2023
MOZ089-090-094-095-102-103-042000-
Barry MO-Greene MO-Dade MO-Lawrence MO-Christian MO-Stone MO-
210 PM CDT Mon Sep 4 2023
...A STRONG THUNDERSTORM WILL IMPACT NORTHWESTERN CHRISTIAN...
NORTHWESTERN STONE...NORTHEASTERN BARRY...EASTERN LAWRENCE...GREENE
AND SOUTHEASTERN DADE COUNTIES THROUGH 300 PM CDT...
At 210 PM CDT, Doppler radar was tracking a strong thunderstorm near
Crane, or 10 miles southeast of Aurora, moving north at 60 mph.
HAZARD...Wind gusts up to 40 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor hail damage to vegetation is
possible.
Locations impacted include...
Springfield, Nixa, Republic, Table Rock Lake, Aurora, Battlefield,
Willard, Mount Vernon, Marionville, Clever, Ash Grove, Crane,
Billings, Verona, Galena, Everton, Brookline, Mccord Bend, Hurley and
Halltown.
This includes Interstate 44 between mile markers 47 and 83.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3671 9348 3676 9387 3741 9374 3736 9313
TIME...MOT...LOC 1910Z 201DEG 51KT 3683 9364
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...40 MPH
HatchThunderstorm Wind, Lawrence
- When
- September 4, 1:27 PM CST
- Where
- Lawrence County, 0.69 mi N of Aurora to 0.83 mi N of Aurora Meml Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 36.980, -93.720
A few large branches were reported down.
Thunderstorm Wind, Ozark
- When
- September 4, 1:45 PM CST
- Where
- Ozark County, 3.08 mi E of Lutie to 3.33 mi E of Lutie
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 36.582, -92.615
A large tree was reported blown over.
Thunderstorm Wind, Lawrence
- When
- September 4, 1:50 PM CST
- Where
- Lawrence County, 0.55 mi E of Miller to 1.07 mi E of Miller
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $20,000
- Reported by
- Public
- Coordinates
- 37.220, -93.840
A tree was reported down on a home causing minor damage to the roof and guttering.
Thunderstorm Wind, Greene
- When
- September 4, 1:50 PM CST
- Where
- Greene County, 1.49 mi NNW of Sgf Downtown Arpt to 1.58 mi N of Sgf Downtown Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $40,000
- Reported by
- Utility Company
- Coordinates
- 37.240, -93.240
Multiple large limbs and at least four power poles were down by high winds, knocking out power.
Hail, Douglas
- When
- September 4, 2:11 PM CST
- Where
- Douglas County, Squires
- Measured
- 0.75 in hail
- Reported by
- Amateur Radio
- Coordinates
- 36.850, -92.620
Up to dime sized hail was reported.
Thunderstorm Wind, Polk
- When
- September 4, 2:30 PM CST
- Where
- Polk County, 1.29 mi WNW of Bolivar Mem Arpt to 0.58 mi N of Bolivar Mem Arpt
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $10,000
- Reported by
- Department of Highways
- Coordinates
- 37.610, -93.450
A large branch was reported down on power lines.
Thunderstorm Wind, Wright
- When
- September 4, 2:40 PM CST
- Where
- Wright County, 0.55 mi E of Mountain Grove to 1.27 mi E of Mountain Grove
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Amateur Radio
- Coordinates
- 37.130, -92.260
The RAWS site recorded a peak gust of 50 mph and a large tree had its top snapped off.
Thunderstorm Wind, Texas
- When
- September 4, 3:05 PM CST
- Where
- Texas County, 1.49 mi SSE of Houston to 1.74 mi SE of Houston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Public
- Coordinates
- 37.310, -91.960
Several trees were reported down.
Thunderstorm Wind, Texas
- When
- September 4, 3:10 PM CST
- Where
- Texas County, 1.1 mi E of Houston to 0.04 mi E of Houston
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Emergency Manager
- Coordinates
- 37.330, -91.950
Several trees were reported down.
Thunderstorm Wind, Phelps
- When
- September 4, 3:54 PM CST
- Where
- Phelps County, 0.88 mi NE of Newburg to 1.01 mi SSE of Doolittle
- Measured
- 50 kt (58 mph) estimated gust
- Reported by
- Fire Department/Rescue
- Coordinates
- 37.930, -91.890
The Doolittle Fire Department reported hundreds of trees down in the Doolittle and Newberg areas.
Thunderstorm Wind, Phelps
- When
- September 4, 4:00 PM CST
- Where
- Phelps County, 1.38 mi N of Dillon
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- Public
- Coordinates
- 37.990, -91.720
The Mesonet station FW7335 recorded a wind gust of 66 mph.
Thunderstorm Wind, Maries
- When
- September 4, 4:15 PM CST
- Where
- Maries County, (Vih)rolla/Vichy Arp
- Measured
- 51 kt (59 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 38.130, -91.770
The ASOS at KVIH reported a peak wind gust of 59 mph.
Thunderstorm Wind, Maries
- When
- September 4, 4:25 PM CST
- Where
- Maries County, 0.77 mi NNW of Vienna to 0.69 mi N of Vienna
- Measured
- 50 kt (58 mph) estimated gust
- Property damage
- $50,000
- Reported by
- Utility Company
- Coordinates
- 38.190, -91.957
Several trees and power lines were reported down.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in North Dakota, September 4, 2023$367,000 · 1.25 in hail · 23 events
- Flash Flooding in Louisiana, September 4, 2023$60,000 · 14 events
- Wildfire in Oklahoma, September 4 to 5, 2023$95,000 · 1 event
- Heat in Texas, September 4 to 6, 202329 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.75 in hail · 13 events
- Hail and Damaging Winds in South Dakota, September 4, 20231.25 in hail · 10 events
- High Wind in Wyoming, September 4, 202368 kt wind · 7 events
- Damaging Winds in Minnesota, September 4 to 5, 202369 kt wind · 7 events
- Damaging Winds in South Dakota, September 4, 202361 kt wind · 4 events
- Hail in Nebraska, September 4, 20231.5 in hail · 2 events
- Damaging Winds in Missouri, September 4, 2023$3,000 · 56 kt wind · 2 events
- Hail and Damaging Wind in Montana, September 4, 20231 in hail · 2 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1139432, 1139425, 1139433, 1139434, 1139414, 1139426, 1139431, 1139430, 1139428, 1139427, 1139424, 1139423, 1139429.